Doctors Lounge - Fertility Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Fertility Answers List

Forum Name: Male Sexual Disorders

Question: Ejaculating too fast


 b_man - Mon Dec 03, 2007 1:09 am

Im 23 male, I do not have any previous diagnosis for this situation however I am finding that it is being a bit of a problem. Whenever I have sex I end up ejaculating almost imediately. We usually have a session of foreplay that last for about 20 minutes or so and then start to go at it, hoping that I will last more than a minute. On rare occasion I will last for a while but the majority of the time I average 3 minutes. This is a serious matter for my relationship. Is there any way to increase my ability? Is it permanent?
 Debbie Miller, RN - Mon Dec 03, 2007 5:44 pm

User avatar This is probably the most common sexual problem in men your age, affecting possibly one in three men and yes, it does get better in time, typically. There are treatments consisting of a combination of medication and counseling. Causes are unknown but may have a psychological basis, especially if you have been rushed in the past to avoid being discovered. Anxiety can also contribute to the problem - even anxiety over this particular problem.

Drugs and hormones can also aggravate this condition. Our own bodies produce neurotransmitters which sometimes don't work as they are supposed to.

There may be techniques that a sex therapist could help with. One thing you can do yourself is try having sex twice. With one time that becomes a "quickie" you can sometimes wait an hour or so for a second that takes longer for climax. Some men masturbate first for the same reason. Talk with your partner about this to be sure you are both OK with what you decide because there is more to physical intimacy than the bit "O."

Topical anesthetic creams applied to the penis can sometimes delay the response as well. These are wiped off prior to intercourse but sometimes delay the response. Not without side effects, it is something you could experiment with. Antidepressants are also known to cause sexual difficulty of the opposite extreme so these care sometimes prescribed for that side effect in cases of premature ejaculation. When drugs are used for their side effects, rather than their intended purpose it is called using them "off label" and sometimes insurance covers; sometimes not.

There are other techniques a sexual therapist could suggest and a mental health counselor can talk through relationship issues that sometimes play a role in the function.

Keep in mind that male and female sexual function differs greatly and care must be used to learn to satisfy each partner. Orgasm does not necessarily result from penile penetration for the woman but she may appreciate clitoral stimulation in addition to intercourse. Don't be disillusioned by the fantasy of mutual orgasm - it is very rare.

Eve if it feels a bit awkward, these are concerns you could discuss with your doctor. But, you can also benefit from talking with your partner. Avoid blaming but try to understand each others' needs and find ways to meet them that are pleasing to you both.

Good luck.
 jdh - Thu Feb 14, 2008 5:25 pm

Doctor, I am in a similar situation as the original poster. If I have tried topical creams that seem to have little effect, would it be fine to see a doctor? And if so, do I see a specialist or a general practicioner? Thank you.
 Debbie Miller, RN - Tue Feb 19, 2008 11:00 pm

User avatar Hello,
Either specialty would be fine for this, as long as you are comfortable talking about it. There are also some techniques that can be learned to help you delay your climax. You may look for some literature that deals with common male sexual issues. Also, some men benefit from psychotherapy, sex therapy and even medications such as antidepressants that sometimes affect sexual function as a side effect.

Seeing your doctor is a good idea because he can prescribe an appropriate medication, should this be right for you.

Also, time is on your side here. As people age, this problem usually gets better.

Best wishes to you.

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us